Title

Strong muscles, weak heart: testosterone-induced cardiomyopathy

Aurora Affiliations

Department of Internal Medicine, Aurora Cardiovascular Services, Aurora Sinai/Aurora St. Luke's Medical Centers

Abstract

Exogenous anabolic androgen steroid use is associated with adverse cardiovascular outcomes. A 53-year-old bodybuilder presented with 3 months of exertional dyspnoea. Physical examination showed tachycardia and pan-systolic murmur; an echocardiogram showed a left ventricular ejection fraction (EF) of 15%. Evaluations included normal coronary angiogram, iron panel and thyroid studies, a negative viral panel (human immunodeficiency virus, Lyme disease, and hepatitis), and urine toxicology. He admitted to intramuscular anabolic steroid use; his testosterone level was 30 160.0 ng/dL (normal 280-1100 ng/dL). In addition to discontinuation of anabolic steroid use, he was treated with guideline-directed heart failure medical therapy. Repeat echocardiogram at 6 months showed an EF of 54% and normalized testosterone level of 603.7 ng/dL. Anabolic steroid use is a rare, reversible cause of cardiomyopathy in young, otherwise healthy athletes; a high index of suspicion is required to prevent potentially fatal side effects.

Document Type

Article

PubMed ID

31287235

DOI

10.1002/ehf2.12494

Link to Full Text

Share

COinS